Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 330, NWS Springfield, MO

July 15, 2009Dent County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 15, 2009, 3:13 PM CDT for Dent County, Shannon County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2009, 3:13 PM CDT (20:13 UTC)
Expired
Jul 15, 2009, 3:49 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Dent County, MO, Shannon County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:37 AM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Jul 15, 6:37 AM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 AM CDT WED JUL 15 2009

.DISCUSSION...

WIDELY SCATTERED ELEVATED CONVECTION DEVELOPED AGAIN LATE IN THE
EVENING OVER SOUTHEAST KS INTO SOUTHWEST/CENTRAL MO WHERE LOW LEVEL
MOISTURE TRANSPORT COMBINED WITH WEAK ISENTROPIC UPGLIDE (BEST
DEPICTED AT THE 315K LAYER). SCATTERED CONVECTION IS ALSO
OCCURRING ALONG A COLD FRONT FROM IA TO THE TX PANHANDLE. WILL
MONITOR THE CONVECTION ONGOING OVER THE AREA AND MAKE EARLY POPS A
LAST SECOND CALL. BETTER CHANCE FOR MORE ORGANIZED CONVECTION IN
THE NEAR TERM SHOULD STAY OFF TO THE NORTH AND NORTHEAST WITH
CONVECTION NOW OVER WESTERN IL/NORTHEAST MO.

00Z KSGF SOUNDING WAS SHOWING A CAPPING INVERSION IN 900MB-850MB
LAYER AS AN ELEVATED MIXED LAYER ADVECTED INTO THE REGION. MAIN
FORECAST CONCERN WILL BE IF/WHEN CAPPING WILL BREAK AS THE COLD
FRONT TO OUR NORTHWEST DROPS SOUTH INTO THE AREA...REACHING CLOSE
TO THE MO/AR/OK BORDERS BY 00Z/EARLY WED EVENING. NEAR TERM MODELS
DIFFER QUITE A BIT ON SFC TEMPERATURES AND RESULTANT INSTABILITY
BY MID/LATE AFTERNOON WITH THE GFS. MODIFYING GFS BUFR SOUNDINGS
FOR SOUTH CENTRAL MO USING MOS SFC TEMPS/DEW POINT RESULTS IN
MLCAPES IN THE 2500 J/KG NEIGHBORHOOD WITH MLCIN STILL AROUND -55
J/KG. NOT SURE WEAK FORCING PROGGED BY ALL MODELS ALONG THE FRONT
WILL BE ABLE TO BREAK THE CAP. HOWEVER...INCREASING LIFT ALONG AND
NORTH OF THE FRONTAL BOUNDARY WITH AN INCREASING LOW LEVEL JET MAY
RESULT IN CLUSTERS OF CONVECTION DEVELOPING THIS EVENING AND
OVERNIGHT AND LINGERING INTO THU MORNING. VERTICAL SHEAR INCREASES
SLIGHTLY WITH AN APPROACHING SHORTWAVE AND A SLIGHT DIP IN THE MID
LEVEL WESTERLIES. ENOUGH SHEAR AND ELEVATED INSTABILITY WILL BE
PRESENT FOR STORM ORGANIZATION WITH A RISK FOR HAIL/DAMAGING
WINDS THROUGH THU MORNING.

WOULD EXPECT THE CONVECTION TO WANE THU MORNING...BUT IT MAY
RE-INTENSIFY OVER SE KS/SOUTHERN MO AS EITHER EXISTING CONVECTION
BECOMES MORE SFC BASED IF IT CAN SURVIVE INTO THE AFTERNOON.
WITH ADEQUATE VERTICAL SHEAR AND VEERED WIND PROFILES
THU...STORMS MAY BE QUITE ACTIVE THU/THU EVENING...BUT THIS IS
VERY CONDITIONAL BASED ON BOUNDARY LOCATION...AND THE AMOUNT OF
INSTABILITY THAT CAN DEVELOP. THE OVERALL FOCUS FOR CONVECTION
WOULD LIKELY BE MORE OVER THE SOUTHERN CWFA VERSUS CENTRAL MO.

THE UPPER PATTERN WILL GRADUALLY SHIFT...WITH A LARGE SCALE UPPER
RIDGE DEVELOPING OVER THE WESTERN CONUS...AND AN UNSEASONABLY COOL
AIR MASS/UPPER TROUGHING OVER THE GREAT LAKES/OH VLY. THIS IS
EXPECTED TO PUSH THE FRONT FAR ENOUGH SOUTH AND WEST TO LIMIT
THUNDERSTORMS CHANCES BEYOND FRI MORNING. COOLER/DRYER AIR SHOULD
REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND. DSA

&&

.AVIATION...

LOW LEVEL WIND SHEAR WILL PERSIST EARLY THIS MORNING AT AREA
TERMINAL SITES. OTHERWISE SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE FOCUSED MAINLY TO THE NORTH AND EAST OF SPRINGFIELD THIS
MORNING. MORE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IS EXPECTED
LATER TODAY AS A FRONT PUSHES INTO SOUTHERN MISSOURI. THIS WILL
BRING A GRADUAL WIND SHIFT TO THE NORTHEAST BY THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TONIGHT WITH
AREAS OF MVFR CEILINGS AND VISIBILITIES IN THE SHOWERS.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 15, 3:04 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT WED JUL 15 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
304 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM NEAR
SALEM TO GALENA THROUGH 9 PM. STORMS WILL BE CAPABLE OF LARGE HAIL UP
TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS UP TO 70 MPH
ALONG WITH HEAVY RAINFALL AND LOCALIZED FLOODING.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE OUTLOOK AREA AFTER 10 PM AS A LOW LEVEL JET INCREASES.
ISOLATED STORMS COULD PRODUCE HAIL UP THE SIZE OF QUARTERS...AND
WIND GUSTS UP TO 60 MPH ALONG WITH HEAVY RAINFALL AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE ONGOING ACROSS PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS THURSDAY MORNING. SUFFICIENT
INSTABILITY AND SHEAR SHOULD BE AVAILABLE FOR STRONG TO ISOLATED
SEVERE STORMS TO AFFECT THE AREA AS A COLD FRONT PUSHES THROUGH
THE REGION. THE MAIN CONCERN WITH ANY STORM THAT BECOME SEVERE
WOULD BE HAIL TO THE SIZE OF QUARTERS...WINDS AROUND 60 MPH AND
HEAVY RAINFALL. LOCALIZED FLOODING WILL BE POSSIBLE IN POOR
DRAINAGE AREAS.

THUNDERSTORMS WILL ALSO BE POSSIBLE LATE IN THE DAY THURSDAY AND
EARLY FRIDAY MORNING.

NO ADDITIONAL THUNDERSTORMS ARE EXPECTED FOR THE SATURDAY THROUGH
TUESDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ALONG AND EAST OF A LINE FROM
NEAR SALEM TO GALENA THROUGH 9 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:26 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas64 min
Jul 15, 3:11 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright64 min
Jul 15, 4:23 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon42 min
Jul 15, 4:43 PM CDTSevere Thunderstorm WarningSGFOregon22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.